What is osteoporosis?

Osteoporosis is a condition in which the bone is weaker, and less dense than normal, which can result in bone fractures, especially of the hip and spine.

What causes osteoporosis?

There are many conditions that contribute to development of osteoporosis. The most common are vitamin D deficiency, menopause, low testosterone in men, rheumatologic disorders, steroid use, and family history.

How can I know if my bones are ok?

Most women should have a screening bone density exam done within 1-2 years after menopause, especially if not taking estrogen. Bone density can be done earlier if there is reason to suspect osteoporosis may be present. Bone density exam should be considered in men with low testosterone or other conditions that predispose to osteoporosis.

How can I reduce my risk?

Most women should take a supplement containing 600mg of calcium twice a day, and vitamin D 400-800 IU per day. Weight-bearing exercise 30 minutes 3 times a week, such as walking, can also reduce your risk, as can quitting smoking and avoiding excessive alcohol intake.

My doctor says I have osteopenia. What is that, and do I need medication?

Osteopenia is a term that refers to the grey zone between normal bone density and osteoporosis. Whether you need medication or not depends on your other risk factors. Your doctor will discuss your risk for treatment with you and determine whether medication is necessary.

What treatments are available for osteoporosis?

There are now several medications on the market for treatment of osteoporosis. These include estrogen, bisphosphonates, and the newer drugs Forteo and Prolia. The bisphosphonates are a large group of medications, including oral agents and iv agents, such as Reclast. Your doctor will help you determine which drug is right for you.

I have heard there are side effects of bisphosphonates. What are they?

One of the most common is that the oral bisphosphonates can cause esophageal reflux, or heartburn, so it is important to take your pill with a full glass of water and remain upright for an hour afterward. More rare side effects can include osteonecrosis of the jaw, which has been associated with iv bisphosphonates. This is a condition in which there is abnormal healing of the jaw, and is often associated with iv bisphosphonates being given around the same time as the patient has a dental procedure. If you have recently had a dental procedure, other than routine cleaning, you should wait a few months before taking an iv bisphosphonate, and let your doctor know.